The last few weeks have sucked.  Sucked too much for me to write.  In my last blog, I mentioned that I’d finally overcome my anti-medication stance and let a doctor (not my doctor; I have no such thing) prescribe an antibiotic as well as a strong NSAID for some lingering sinus issues and some sharp head and neck pain.  First: an admission of guilt: I should have researched these medications first.  True enough. Mea culpa. The doctor tricked me, however; nodded when I spoke of my ultrasensitivity to medications, and professed that in her thinking, “the body is its own best healer” (of course, she said this as part of her push to get me to give up probiotics and my neti pot, because they’re “essentially useless”). 

 

In any case, I didn’t do my homework and as a consequence ate two doses (people have been permanently damaged by one…) of an antibiotic that was probably more suitable for a case of anthrax or a life-threatening kidney infection than a pesky low-grade chronic sinusitis, all while taking the high-dose NSAID, which apparently increases the antibiotic’s toxicity.  I wasn’t feeling so hot the day after the first pill, but a few hours after the second, I was in bad, bad shape: burning feet, twitching up and down both legs, racing pulse, stabbing pain in all my joints, purple streaks up and down my legs, a big red rash on my tongue, and what I can only describe as cyclonic depression—a toweringly vertical funnel of disaster thinking, spinning faster and faster, pulling everything into itself until nothing remained of my normal thought structures but a ragged peripheral reef of mangled phrases.  If I’d been alone at my 5th-floor apartment instead of at my folks’ house, there’s a chance I would have jumped out the window.  For the first time in my life, I actually felt out of my mind.

 

Needless to say, it was one of the worst nights I’ve ever had.  And didn’t get any better when I Googled “Levaquin side effects” and found not only a scary warning on the drug company’s page, but thousands of anecdotal reports of people whose bodies and lives have been permanently wrecked by this stuff.

 

In the morning, when I phoned the doc, she was unavailable, so I left the calmest, most descriptive message I could.  When she rang back 5 hours later and heard me out, she basically said, “That’s not a typical drug reaction. We prescribe this all the time, and no one gets sick from it. Maybe a little GI upset, but that’s it.”  I conceded that since we’re all biochemically unique, I could indeed be having a freak reaction, but added that my online researches—including my visit to the company’s own website—suggested that adverse reactions, some of them severe, are not at all rare.  She, however, was not convinced, but remained steely and all-knowing behind her curt replies, and probably thinking “cyberchondriac!,” kindly offered to “fit me in” if I wanted her to look at my legs (as if!), seeing as how I was by then having a lot of trouble walking.

 

The next five days were on and off terrible, periods of incredible widespread pain and chair-riddeness alternating with moments of tolerable, flu-like achiness.  A few more days, and things seemed much better.  Here began a phase of relative beatitude.  There’s nothing like the cessation of severe pain to lift your spirits and touch off a run of lofty thinking.  In my case, I felt a profound appreciation of my body’s ability to defuse these pharmaceutical timebombs, and experienced a gentle, chuckling, head-shaking regret for all the unkind things I’ve said and done to myself over the years: the dissatisfaction because I’m not as elegantly or sculpturally built as I used to be, or because my hair only 75% returned after the mystery molt of my mid-twenties, or because I am so sensitive to certain foods (gluten, dairy, sugar) and chemicals.  “F@ck that,” I said.  “Amen, Walt Whitman!  You’re so right to love the body, bodies, people, life!  My boyfriend has been amazing during this, as has my family and the friends I’ve told.  How have I not seen my great and good luck all these years, but moped around, waiting for everything—including myself—to be just right so I can live courageously and usefully?  Absurd!  I’ve always hoped to experience a moment of grace, and this is it.  This is my second chance.  I will not waste it. I. Love. Life.”

 

Needless to say, this beatitude had its shadowside.  For every hour I spent feeling grateful, I had to log at least ten minutes in egoism’s subbasement, hearing stuff like: “Such emphasis on the physical side of things here—and not just the body as aspect of the subject, but the body as object.  And here you are so good, with your small, outdoorsy wardrobe and your no makeup and so forth, at playing the Original Un-vain Woman.  You are vain as hell! Can’t stand the idea of losing your fitness, can you?  And you’re supposed to be a person of the mind.  How much writing have you done recently? How much art have you made?  Do you even read the newspaper anymore, or do you just glance the headlines (so people don’t totally think you’ve lost it), secretly thinking only of yourself and of “Getting Better,” getting your mojo back and being a little star again?  What type of soul do you have?   This is why you’re miserable: you’ve forgotten what’s important; you’ve let yourself get caught up in the surface game, the “Me!” game. How little you are.”

 

Then my internal alarm would sound and I’d give myself a shake and run back up the stairs into the brighter reaches of my mind, because I really do know—finally—that valid as some of my inner critic’s points are, the acrid atmosphere she breathes totally suffocates my better self, weakening her terribly. No good can come of hatred.  Never has; never will.

 

This is what I was thinking one week ago when I was doing dissertation reading in a lounge chair behind my boyfriend J’s office.  My mind was still racing a bit, but across a gentler landscape than that first night: I was thinking of concrete ways to start thinking and writing again, and of the sense of humor I’ll need to have during my upcoming job search, and about the amazing attitude of J’s friend, so enthusiastic and energetic despite having MS.  A distant sea sound shivered outward from the maple tree hanging so low over my lounge, and the scraps of light it scattered around made even the hobo pile of crap in the corner of the parking lot worth looking at.  Something in the scene made me think of Flannery O’Connor, who tight in the clutches of another autoimmune disease (hereditary lupus) managed to raise all sorts of fowl and to paint in addition to writing some of America’s greatest short stories while outliving her doctors’ predictions (they said she’d live five years after diagnosis; she managed fourteen).  That’s courage, I thought.  And this is beautiful.  Even the ugly stucco building two lots over, a warm putty color that Crayola would’ve called “Flesh” in the pre-PC days, looked pleasing and Mediterranean, its shadows sharing something of the high cool blue of the sky.  I actually felt myself smile and with a squint turned back to the biography of Virginia Woolf (of all people). 

Not two minutes later, my boyfriend came out and, looking very unlike himself, told me with breaking voice that the 12-year-old son of one of his oldest and dearest friends had died in his sleep the previous night.  This boy had severe health problems but, still, this was a total shock, and so, so heartbreaking. 

 

So illness, wellness; moments of wisdom and ecstasy; a 75th birthday party; slow walks in nature; Virginia Woolf; gentler yoga than I’ve ever done; magnesium pills (for the pain); terrible trots (from the magnesium); whole cisterns of water; bouts of intense sobbing; maitri; wishful hours spent pricing kayaks online; fears about not being able to walk normally ever again; reading the Times for half an hour in the mornings; saying hateful things to myself about everything, and then trying to take them back again; dissertation freewrites; J’s and my 18-month anniversary dinner; an invite to participate in more tributes to a late professor of mine; almost total despair; live, quivering hope.  And then, as coda: this death, followed by the warm, inspiring strength of the parents during the wake and funeral. 

 

What a couple of weeks.

 

If nothing else, they’ve shown me how flimsy and shallowly rooted this thing I call my self really is. A week and a half ago, when I was deep in the heart of pain, I meditated myself into a feeling of peace around the idea that I’d manage to make a meaningful life for myself, even if these two pills (two frikkin pills!) did cause permanent damage to my physical being.  Then, when I began feeling better, the horizon receded before my very eyes, leaving a vast plain of possibility.  I wondered if maybe, just maybe, I’d gotten a much-needed nudge out of depression. And now that my pains have started to return (in keeping with the delayed-reaction pattern of quinalone damage), the despair is back.   For the first time in a long time, I’m finding comfort in the idea of not being alive anymore.  I tell myself that the thoughts are unworthy of me, but then I think “me?  worthy?  Yeah, right.”

 

God, I need help.

 

 

 

 

 

0 Comments

Leave a reply

© 2022 WebTribes Inc. | find your tribe

Log in with your credentials

or    

Forgot your details?

Create Account